Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Northern Indiana

May 27, 2019Grant County, Huntington County, Wabash County, Indiana

NWS Northern Indiana issued this flash flood warning at May 27, 2019, 8:42 PM EDT for Grant County, Huntington County, Wabash County, Indiana. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 8:42 PM EDT (00:42 UTC)
Expired
May 27, 2019, 9:59 PM EDT
In force
77 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Grant County, IN, Huntington County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

076 
WGUS53 KIWX 280042
FFWIWX
INC053-069-169-280345-
/O.NEW.KIWX.FF.W.0003.190528T0042Z-190528T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
842 PM EDT Mon May 27 2019

The National Weather Service in Northern Indiana  has issued a

* Flash Flood Warning for...
  Southern Wabash County in north central Indiana...
  Northwestern Grant County in central Indiana...
  Southwestern Huntington County in northeastern Indiana...

* Until 1145 PM EDT.

* At 841 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wabash, Andrews, La Fontaine, Converse, Lagro, Richvalley, Treaty,
  Banquo, Servia, Lincolnville, Jalapa and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4065 8586 4065 8594 4081 8594 4088 8558
      4064 8558 4057 8586

$$

Brown
1 follow-up statement
870 
WGUS73 KIWX 280159
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
959 PM EDT Mon May 27 2019

INC053-069-169-280209-
/O.CAN.KIWX.FF.W.0003.000000T0000Z-190528T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabash IN-Grant IN-Huntington IN-
959 PM EDT Mon May 27 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN WABASH...NORTHWESTERN GRANT
AND SOUTHWESTERN HUNTINGTON COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4065 8586 4065 8594 4081 8594 4088 8558
      4064 8558 4057 8586

$$

Brown

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at May 27, 7:18 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 27, 7:18 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
718 PM EDT Mon May 27 2019

.SYNOPSIS...
Issued at 718 PM EDT Mon May 27 2019

Thunderstorms, possibly strong to severe, will move east through
the area this evening. A frontal boundary will linger across the
region Tuesday through Thursday with periodic chances for showers
and thunderstorms. Temperatures will generally be near normal
through the period.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 201 PM EDT Mon May 27 2019

Temperatures this afternoon expected to warm up into the upper 70s
to near 80. Cloud cover this afternoon will increase ahead of strong
system to our west. Lingering low clouds/fog from Lake Michigan
stretching southeast through SBN and FWA finally eroding away. This
feature may play a role with stronger storms this evening as it acts
as a differential heating boundary.

Strong low pressure system spinning over IA/MN this afternoon will
be the focus in the short term for severe weather across our area.
Leading warm front will lift northward this afternoon with a few
showers and thunderstorms along it possible. Severe risk with these
storms will be limited but cannot rule out gusty winds and small
hail.

Severe risk increases late this afternoon into the evening as warm
front lifts farther north. All severe hazards in play for tonight
including damaging winds, large hail, isolated tornado, and heavy
rain. Behind the front, SFC based instability increasing to 2000
j/kg and deep layer shear ranging from 50-60 knots. Long and curved
hodographs with backed winds at the SFC veering with height along
the boundary may result in storms with rotation. Damaging winds is
likely the biggest risk this evening as 500-700 mb winds increase to
50-60 knots by 00z. As stronger storms develop they will have the
potential to mix down these winds to the surface. Concern for large
hail is low especially given high PWAT values across the area around
1.5 inches.

However, due to high PWAT values, heavy rain and minor flooding is a
concern especially given already saturated ground. Widespread
0.75 to 1 inch rainfall with locally heavier amounts in stronger
thunderstorms. CAM guidance indicating potential for even higher
amounts, but held off bumping up QPF further due to some
uncertainty.

Tomorrow, mild weather again with high in the upper 70s to lower
80s. Dry conditions in the morning before showers and thunderstorms
fire up in the afternoon along a residual boundary leftover from
previous nights storms. Kept inherited chance pops as its still
uncertain where the boundary will set up. &&

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 245 PM EDT Mon May 27 2019

Continued chances for rain in the long term as active pattern
repeats itself again on Wednesday and Thursday. Rain and
thunderstorms chances will once again depend on upstream
convection that makes its way towards the Great Lakes. A brief
break in the pattern with a rare dry day Friday and into the day
on Saturday. Another shortwave drops down into the area Sat
afternoon bringing once again rain to the area into Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 718 PM EDT Mon May 27 2019

Thunderstorms, potentially strong to severe, will continue to
impact KSBN through approximately 01z and KFWA between 00z and
02z. A convectively aided vort max and sfc warm front are
providing the forcing for this convection. Brief IFR/low MVFR
conditions possible. Shower/storm chances quickly diminish later
this evening into Tuesday morning, though cannot completely rule
out scattered showers/iso thunder in the vicinity of a frontal
boundary that will linger across the Lower Great Lakes region.
Some MVFR, possibly IFR, stratus may creep back into mainly KSBN
later tonight into Tuesday morning near the leftover frontal
zone.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Heidelberger
LONG TERM...Heidelberger
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 27, 3:48 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
348 PM EDT Mon May 27 2019

INZ003>005-012>016-020-022>024-032-MIZ077-078-282000-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Cass IN-Miami-Wabash-Grant-Berrien-Cass MI-
348 PM EDT Mon May 27 2019 /248 PM CDT Mon May 27 2019/

...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms will become likely late this afternoon into this
evening. Strong to severe thunderstorms are possible with large hail,
damaging winds, locally heavy rainfall and isolated tornadoes
possible threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of severe thunderstorms Tuesday afternoon into early
evening. Chances of thunderstorms will continue Wednesday into
Thursday but confidence remains low at this time regarding the
potential of severe weather. Locally heavy rainfall is possible at
times from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed across the area late this
afternoon into this evening.

INZ006>009-017-018-025>027-033-034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-282000-
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells-
Adams-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
348 PM EDT Mon May 27 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will become this evening. Strong to severe
thunderstorms are possible with large hail, damaging winds,
locally heavy rainfall and isolated tornadoes possible threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of severe thunderstorms Tuesday afternoon into early
evening. Chances of thunderstorms will continue Wednesday into
Thursday but confidence remains low at this time regarding the
potential of severe weather. Locally heavy rainfall is possible at
times from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

LMZ043-046-282000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 PM EDT Mon May 27 2019

...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms will become likely late this afternoon into early this
evening. Severe storms are possible with large hail and wind gusts
in excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic chances of thunderstorms will continue for Tuesday through
Thursday.

In the hours before

Local storm report, May 27, 8:29 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
829 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TORNADO          2 N MACY                40.98N 86.13W
05/27/2019                   MIAMI              IN   TRAINED SPOTTER

            EMERGENCY MANAGER REPORTS TRAINED SPOTTER
            SEES A TORNADO.

&&

BROWN
Local storm report, May 27, 8:31 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
831 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             2 E JALAPA              40.63N 85.70W
05/27/2019  E0.88 INCH       GRANT              IN   TRAINED SPOTTER

&&

CR
Local storm report, May 27, 8:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
833 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             WALTON                  40.66N 86.24W
05/27/2019  E0.25 INCH       CASS               IN   PUBLIC

&&

BROWN
Local storm report, May 27, 8:37 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
837 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     4 WNW GULIVOIRE PARK    41.63N 86.32W
05/27/2019                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            NUMEROUS 3-4 IN DIAMETER TREE BRANCHES DOWN.

&&

BROWN
Local storm report, May 27, 8:40 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
840 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             LA FONTAINE             40.68N 85.72W
05/27/2019  E1.50 INCH       WABASH             IN   PUBLIC

            PICTURE FROM SOCIAL MEDIA.

&&

GH
Local storm report, May 27, 8:41 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
841 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          1 NNE MACY              40.97N 86.13W
05/27/2019                   MIAMI              IN   TRAINED SPOTTER

            HOMES AND BUILDINGS DAMAGED.

&&

BROWN

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:06 PM EDTFlash Flood WarningIWXCass, Miami109 min
May 27, 8:06 PM EDTTornado Warning Tornado observedConsiderable damage threatIWXFulton, Kosciusko, Miami, Wabash24 min
May 27, 8:13 PM EDTAreal Flood AdvisoryIWXHuntington, Kosciusko, Miami, Noble, Wabash, Whitley105 min
May 27, 8:15 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells45 min
May 27, 8:30 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wabash, Wells45 min
May 27, 8:30 PM EDTTornado WarningIWXKosciusko, Wabash, Whitley30 min
May 27, 8:37 PM EDTSevere Thunderstorm WarningIWXGrant, Miami23 min
May 27, 8:45 PM EDTTornado WarningIWXGrant, Huntington, Wells30 min
May 27, 8:52 PM EDTAreal Flood AdvisoryIWXAdams, Allen, Wells3 hr
May 27, 8:53 PM EDTTornado WarningIWXHuntington, Whitley19 min
May 27, 8:56 PM EDTFlash Flood WarningIWXKosciusko, Wabash, Whitley63 min
May 27, 8:58 PM EDTTornado WarningIWXBlackford, Wells32 min
May 27, 9:00 PM EDTFlash Flood WarningIWXAdams, Grant, Huntington, Wells3 hr
May 27, 9:00 PM EDTTornado WarningIWXAdams, Wells30 min
May 27, 9:18 PM EDTTornado WarningIWXAdams, Blackford, Jay, Wells27 min
May 27, 9:22 PM EDTTornado WarningIWXAdams22 min
May 27, 9:37 PM EDTSevere Thunderstorm WarningIWXAdams, Jay23 min
May 27, 10:00 PM EDTSpecial Weather StatementIWXJay30 min
May 27, 10:59 PM EDTRiver Flood WarningIWXBlackford, Huntington, Jay, Wabash, Wells45 hr
May 27, 11:58 PM EDTAreal Flood WarningIWXGrant, Huntington, Wabash6 hr
May 28, 12:01 AM EDTAreal Flood AdvisoryIWXAdams, Allen, Wells6 hr
May 28, 1:20 AM EDTRiver Flood WarningIWXWells68 hr
May 28, 4:50 AM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke5 days
May 28, 4:50 AM EDTRiver Flood WarningIWXAdams, Allen4 days
May 28, 10:13 AM EDTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke25 hr
May 28, 2:32 PM EDTSpecial Weather StatementIWXGrant28 min
May 28, 3:15 PM EDTSpecial Weather StatementIWXWabash30 min
May 28, 3:39 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash, Whitley40 min
May 28, 3:44 PM EDTSpecial Weather StatementIWXMiami, Wabash31 min
May 28, 3:51 PM EDTSpecial Weather StatementIWXWabash24 min
May 28, 4:01 PM EDTSpecial Weather StatementIWXAllen29 min
May 28, 4:09 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash51 min
May 28, 4:15 PM EDTFlash Flood WarningIWXHuntington, Wabash, Wells4 hr
May 28, 4:15 PM EDTSevere Thunderstorm WarningIWXWhite45 min
May 28, 4:16 PM EDTSevere Thunderstorm WarningIWXAllen23 min
May 28, 4:18 PM EDTSpecial Weather StatementIWXAdams27 min
May 28, 4:42 PM EDTSpecial Weather StatementIWXAdams, Wells33 min
May 28, 4:46 PM EDTSevere Thunderstorm WarningIWXAdams, Huntington, Wells29 min
May 28, 5:03 PM EDTSpecial Weather StatementIWXAdams, Wells27 min
May 28, 5:11 PM EDTFlash Flood WarningIWXAdams3 hr
May 28, 5:25 PM EDTSpecial Weather StatementIWXJay35 min
May 28, 5:35 PM EDTSevere Thunderstorm WarningIWXAdams, Jay25 min
May 28, 5:49 PM EDTSevere Thunderstorm WarningIWXAdams, Jay7 min
May 28, 5:55 PM EDTSpecial Weather StatementIWXWabash35 min
May 28, 6:17 PM EDTSpecial Weather StatementIWXHuntington28 min
May 28, 6:26 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells13 min
May 28, 6:42 PM EDTFlash Flood WarningIWXBlackford, Grant, Wells99 min
May 28, 6:54 PM EDTAreal Flood AdvisoryIWXJay88 min
May 28, 7:25 PM EDTSpecial Weather StatementIWXJay35 min

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.